Since mid-2016 the NSW Poisons Information Centre has witnessed a spike in calls from consumers worried they may have accidentally overdosed on medicines containing paracetamol and ibuprofen combined in a single tablet (Nuromol, Maxigesic). This article explains the likely reasons behind the spike and provides a reminder on the importance of reading the instructions on all medicines, including those purchased over the counter.
In 2014 two new analgesic products, Nuromol (Reckitt Benckiser) and Maxigesic (AFT Pharmaceuticals), both containing paracetamol in combination with the non-steroidal anti-inflammatory (NSAID) ibuprofen, were launched on the Australian over-the-counter (OTC) market.1,2
Since the products became available the NSW Poisons Information Centre has received around 70 telephone calls from consumers worried they have overdosed on the combinations. Interestingly, the rate of calls jumped markedly from mid-2016, and the Centre reports they are currently receiving, on average, more than one call each week.3
The increase in calls coincides with changes to regulations around the sale and advertising of these paracetamol/ibuprofen combinations that occurred in June 2016.
Until this time both products were classified Schedule 3: Pharmacist Only Medicine under the Poisons Standard, requiring pharmacist advice to be provided before purchase.4,5
However, in June 2016 smaller pack sizes of the combinations (up to 12 tablets) were down-scheduled to Schedule 2: Pharmacy Medicine, allowing consumers to purchase them from a pharmacy without seeking professional advice.4,5
The effect of this rescheduling was twofold:
- consumers were able to purchase smaller pack sizes without consulting a pharmacist
- direct-to-consumer advertising, which is currently prohibited for many Schedule 3 medicines, became permissible, allowing the combinations to be advertised on television and in other media.6
Confusion with dosage recommendations
Feedback from the NSW Poisons Information Centre indicates that some adult consumers, accustomed to taking two tablets of their preferred (single ingredient) pain reliever to achieve the recommended dose (as is the case, for example, with paracetamol), are taking two tablets of the combination.
It is only later when reading the package label that they discover (at least in the case with Nuromol), they may have exceeded the recommended dose. Similarities in the packaging between Nuromol and other products in the Nurofen range may be adding to the uncertainty.
Confusion may also be arising, among consumers and health professionals alike, due to Maxigesic and Nuromol having the same active ingredients but different dosing instructions and different maximum daily doses:
- Maxigesic contains a combination of paracetamol 500 mg and ibuprofen 150 mg in a single tablet.1
The recommended dose (12 years and over)a is 1–2 tablets every 6 hours as required, to a maximum of eight tablets in 24 hours. This translates to a maximum total dose of 4000 mg of paracetamol and 1200 mg of ibuprofen per day.
- Nuromolb contains paracetamol 500 mg and ibuprofen 200 mg in a single tablet.2
The recommended dose (for people aged 12–65 years) is one tablet every 8 hours as necessary, to a maximum of three tablets per 24 hours – a total of 1500 mg of paracetamol and 600 mg of ibuprofen per day.
Mindful of the potential for consumers to take more than the maximum recommended dose, the government has restricted the Schedule 2 pack size to 12 tablets to ensure the total paracetamol dose per pack is not ‘excessive’.4 To date, fortunately, only one caller to the Poisons Line has had to be referred to hospital.
In other cases, the NSW Poisons Information Centre staff were able to reassure callers that the dose taken was still below the maximum 24-hour dose specified in guidelines – 4000 mg for paracetamol and 2400 mg for ibuprofen, respectively.7
The experience, however, serves as a reminder of the importance of reading the dosage instructions on all medicines, including those purchased OTC.
- The manufacturer advises that ibuprofen should not be taken by adults over 65 years without consideration of comorbidities and co-medications.
- Several generic products with the same dose combination as Nuromol were released in late 2016.
Avoiding risk of double-dosing
The dosing instructions on the labels of both Nuromol and Maxigesic include a warning not to take the medicine with other products containing paracetamol, ibuprofen or other anti-inflammatories.
If users neglect to read the instructions – and the experience of the Poison’s Information Centre suggests some will – there is danger they may ‘double-dose’ on either paracetamol or ibuprofen, risking accidental overdose.
Health professionals should therefore remain vigilant, and when recommending paracetamol/ibuprofen combinations, counsel their patients on the correct use of these products.
Consumers are best advised not to rely on brand names but instead to familiarise themselves with the active ingredients and doses of all medicines they take.
Safe use of paracetamol/ibuprofen combinations
Non-pharmacological measures such as hot/cold packs or rest, followed by paracetamol alone, should be considered first for the management of mild acute pain.7
Paracetamol/ibuprofen combination medicines have a place in therapy for the short-term management of moderate pain.4,7
The dosing instructions specify that these combinations should not be used for more than a few daysc at a time unless on medical advice, in which case the ongoing need for treatment should be reviewed regularly.1,2
While paracetamol and ibuprofen can both be purchased OTC, neither is free of safety risks and the same precautions apply to these active ingredients when used in combination.
Paracetamol is generally well tolerated when used at recommended doses but overdose can, on rare occasions, lead to liver failure.7-9
Ibuprofen should be used with caution in older people, those with kidney disease, a history of peptic ulcer disease, asthma, hypertension or heart failure.1,2,7,10
In late 2016 the Therapeutic Goods Administration issued a safety advisory for non-aspirin NSAIDs such as ibuprofen, advising that use ‘is known to be associated with an increase in the risk of miscarriage, particularly when taken close to the time of conception.’11
- 3 days for adults and 2 days for adolescents (12–17 years) for Nuromol.
A reminder to ‘Always read the label’
Effective February 2018, all codeine-containing analgesics will become prescription only.12,13
With OTC options for pain relief narrowing, it’s likely consumers will increasingly turn to paracetamol/ibuprofen combinations to assist with management of moderate pain.4,7
The experience of the NSW Poisons Information Centre is a timely reminder of the importance of consulting the package label for all medicines and discussing medicine needs with a qualified health professional.
- Consumer Medicine Information is available for both Nuromol and Maxigesic.
- NPS MedicineWise has information for consumers on finding the active ingredient.
- AFT Pharmaceuticals Pty Ltd. Maxigesic Product Information 2016.
- Reckitt Benckiser Australia Pty Ltd. Nuromol Product Information. 2016. [Online] (accessed 29 May 2017).
- Brown J. Personal communication. 24 May 2017.
- Therapeutic Goods Administration. Scheduling delegate's final decisions: Paracetamol / Ibuprofen, May 2016. Canberra: Australian Government Department of Health, 2016. [Online] (accessed 20 December 2016).
- Therapeutic Goods Administration. Standard for the Uniform Scheduling of Medicines and Poisons (SUSMP). Canberra: Australian Government, Department of Health, February 2017. [Online] (accessed 15 March 2017).
- Therapeutic Goods Administration. Regulation of therapeutic goods advertising in Australia. Canberra: Australian Government, Department of Health, 2011. [Online] (accessed 16 March, 2017).
- Expert Group for Analgesics. Therapeutic Guidelines: Analgesic. Melbourne: Therapeutic Guidelines Ltd, 2012. [Online] (accessed 23 December 2016).
- Expert Group for Rheumatology. Therapeutic Guidelines: Rheumatology. Melbourne: Therapeutic Guidelines Ltd, 2010. [Online] (accessed 23 December 2016).
- Daly FF, Fountain JS, Murray L, et al. Guidelines for the management of paracetamol poisoning in Australia and New Zealand--explanation and elaboration. A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres. Med J Aust 2008;188(5):296-301. [PubMed]
- National Health and Medical Research Council. PSA Testing for Prostate Cancer in Asymptomatic Men: Information for Health Practitioners. Canberra: Australian Government Department of Health 2014. [Online] (accessed 1 May 2017).
- Therapeutic Goods Administration. Non-steroidal anti-inflammatory drugs (NSAIDs) review. Safety advisory - inconsistent information about the known risk of miscarriage. Canberra: Australian Government, Department of Health, 2016. [Online] (accessed 18 March, 2017).
- Therapeutic Goods Administration. Update on the proposal for the rescheduling of codeine products Canberra: Australian Government Department of Health, 2016. [Online] (accessed 20 December 2016).
- Therapeutic Goods Administration. Scheduling delegate\u2019s final decision: codeine, December 2016. Canberra: Australian Government Department of Health, 2016. [Online] (accessed 20 December, 2016).